Malaria Home > Lariam Overdose
Taking too much Lariam (mefloquine) may cause symptoms such as severe confusion, extreme shivering, and a decreased heart rate. The specific effects would likely depend on how much of the medication was taken and whether it was taken with other drugs. Treatment options may include administering activated charcoal or "pumping the stomach." Supportive care will also be used to treat any symptoms that occur.
Can You Take Too Much Lariam?Lariam® (mefloquine hydrochloride) is a prescription medication licensed to prevent or treat malaria. As with any medication, it is possible to take too much Lariam.
Effects of an OverdoseThe effects of a Lariam overdose are expected to be the same as the normal Lariam side effects, but more severe. In addition, a Lariam overdose has been reported to cause the following symptoms:
- Dilated pupils
- Agitation or restlessness
- Severe confusion
- Shaking or extreme shivering
- Decreased heart rate (bradycardia).
Treatment OptionsIf the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
- Monitoring the heart rhythm with an electrocardiogram (ECG)
- Monitoring for potential psychiatric symptoms, such as depression, psychosis, and anxiety
- Administering fluids through an intravenous (IV) line
- Administering diazepam or lorazepam if seizures occur.